Kansas, 2015

Flood and Hail in Kansas, July 9, 2015

July 9, 2015 · NWS DDC · 4 events in 2 counties and zones

In a very unstable airmass, a few thunderstorms became severe and several produced excessive rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

In a very unstable airmass, a few thunderstorms became severe and several produced excessive rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 8, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1245 AM CDT THU JUL 9 2015

...UPDATED FOR AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 228 PM CDT WED JUL 8 2015

AN UPPER LEVEL SHORTWAVE WILL MOVE THROUGH THE AREA TONIGHT
INCREASING LIFT ACROSS THE REGION. CLOUDS WILL INCREASE IN
COVERAGE THIS EVENING AS THIS WAVE TREKS EASTWARD WITH MOSTLY
CLOUDY SKIES EXPECTED OVERNIGHT THROUGH TOMORROW. AN AREA OF LOW
PRESSURE AT THE SURFACE WILL CONTINUE TO INTENSIFY SOUTHWEST OF
THE CWA LEADING TO SOUTHEAST WINDS FELT ACROSS WESTERN KANSAS
OVERNIGHT. SCATTERED SHOWERS HAVE DEVELOPED ACROSS EASTERN
COLORADO THIS AFTERNOON AND ARE PROGGED TO TREK EASTWARD INTO FAR
WESTERN KANSAS BY THIS EVENING. MEANWHILE, A WARM FRONT ASSOCIATED
WITH THE LOW, CURRENTLY POSITIONED ACROSS THE TX/OK PANHANDLES AND
NORTHERN OKLAHOMA, WILL SHIFT NORTHWARD INTO SOUTHWEST KANSAS
TONIGHT. THIS WILL BE THE MAIN AXIS WHERE THUNDERSTORMS ARE
EXPECTED TO CONTINUE THROUGH THE MORNING HOURS. A FEW PLACES ALONG
THE KS/OK BORDER MAY RECEIVE AROUND AN INCH OF RAIN WITH LESSER
AMOUNTS EXPECTED ELSEWHERE. PRECIPITATION CHANCES SHIFT EASTWARD
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS TOMORROW WITH A LESSER
CHANCE THE FARTHER WEST YOU ARE. HOWEVER, THE LULL ACROSS FAR
WESTERN KANSAS WILL BE SHORT LIVED AS ANOTHER DISTURBANCE MOVES
INTO THE AREA LEADING TO THE POSSIBILITY OF MORE THUNDERSTORMS TO
FORM TOMORROW AFTERNOON INTO THE EVENING HOURS. AS FOR
TEMPERATURES, LOWS OVERNIGHT ARE ANTICIPATE TO RANGE FROM THE
LOWER 60S ACROSS WEST CENTRAL KANSAS WITH MID TO UPPER 60S DOWN
ALONG THE KS/OK BORDER. HIGHS TOMORROW ARE FORECASTED TO RANGE
FROM THE UPPER 70S ACROSS CENTRAL AND WEST CENTRAL KANSAS TO UPPER
80S DOWN BY THE KS/OK BORDER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 259 PM CDT WED JUL 8 2015

THUNDERSTORM CHANCES DECREASE FROM SOUTH TO NORTH THURSDAY NIGHT
THEN BE CONFINED ALONG CENTRAL AND WEST CENTRAL KANSAS FRIDAY.
CLOUDY CONDITIONS CONTINUE THROUGHOUT THURSDAY NIGHT THEN DECREASE
IN COVERAGE FRIDAY AS THE DAY PROGRESSES. THE UPPER LEVEL LOW
ACROSS THE WESTERN UNITED STATES WILL THEN WEAKEN AS WELL AS SHIFT
NORTHWARD FRIDAY NIGHT INTO THIS WEEKEND ALLOWING THE UPPER LEVEL
RIDGE ACROSS THE SOUTHEASTERN UNITED STATES TO RETROGRADE WESTWARD
TO THE PLAINS. MID TO UPPER LEVELS OF THE ATMOSPHERE WILL DRY OUT
DURING THIS TIME FRAME LEADING TO MOSTLY CLEAR TO PARTLY CLOUDY
SKIES ACROSS WESTERN KANSAS. SOUTHERLY WINDS ARE ANTICIPATED
FRIDAY INTO THIS WEEKEND AS A TROUGH OF LOW PRESSURE PERSISTS
ACROSS EASTERN COLORADO. THIS TROUGH WILL SHIFT EASTWARD SUNDAY
INTO MONDAY MORNING SHIFTING WINDS TO MORE OF A WEST TO NORTHERLY
DIRECTION. THE UPPER LEVEL RIDGE SHIFTS FARTHER WEST NEXT WEEK
WITH NORTHWEST FLOW EXPECTED OVER WESTERN KANSAS. A FEW WEAK
DISTURBANCE MAY MOVE DOWN THROUGH THIS FLOW WITH A SLIGHT CHANCE
OF THUNDERSTORMS POSSIBLE MONDAY INTO TUESDAY. OTHERWISE EXPECT
PARTLY CLOUDY SKIES. AS FOR TEMPERATURES, A WARMING TREND IS STILL
SUGGESTED BY THE MODELS WITH HIGHS FRIDAY IN THE UPPER 80S
INCREASING CLOSE TO 100 DEGREES SUNDAY AND MONDAY. LOWS LOOK TO
START OUT IN THE 60S THURSDAY NIGHT INCREASING TO AND RANGING FROM
THE MID 60S ACROSS WEST CENTRAL KANSAS TO LOWER 70S ACROSS SOUTH
CENTRAL KANSAS THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1242 AM CDT THU JUL 9 2015

THUNDERSTORMS ARE POSSIBLE AT KGCK/KDDC THROUGH 15Z AT THE TAF
SITES AS AN UPPER LEVEL DISTURBANCE APPROACHES, ALONG WITH
INCREASING LOW LEVEL MOISTURE. LOW LEVEL WARM ADVECTION AND
UPSLOPE FLOW WILL RESULT IN THE DEVELOPMENT OF MVFR AND POSSIBLY
IFR CIGS THROUGH 12Z, BEFORE IMPROVING WITH DAYTIME HEATING
THEREAFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  89  70  95 /  40  30  10  10
GCK  64  89  69  96 /  40  30  10  10
EHA  64  89  68  95 /  50  30  10  10
LBL  66  89  69  95 /  40  30  10  10
HYS  64  90  71  96 /  40  20  20  10
P28  68  90  71  93 /  40  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...HOVORKA_42
AVIATION...FINCH
Hazardous weather outlook, Jul 8, 3:12 AM CST, 20 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
412 AM CDT WED JUL 8 2015

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
412 AM CDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE TODAY
ACROSS FAR SOUTHWEST KANSAS. THUNDERSTORMS WILL INCREASE IN
COVERAGE EARLY TONIGHT AND CONTINUE THROUGH THURSDAY MORNING. A
FEW OF THE STRONGER THUNDERSTORMS EARLY THIS EVENING WEST OF
HIGHWAY 83 WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS UP TO 50MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...THUNDERSTORMS WILL BE ONGOING EARLY THURSDAY MORNING
ACROSS MOST OF WESTERN KANSAS. THESE STORMS ARE NOT EXPECTED TO BE
STRONG OR SEVERE. ANOTHER CHANCE FOR STRONG TO MARGINALLY SEVERE
THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY AFTERNOON AND EARLY
THURSDAY NIGHT. THE MAIN HAZARD FROM THESE STORMS WILL BE PENNY
SIZE TO QUARTER SIZE HAIL AND WIND GUST OF 50 TO 60 MPH.

HAZARDS WEATHER RISK...

  THURSDAY...
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

  SATURDAY...
  LIMITED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jul 8, 10:48 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 PM CDT WED JUL 8 2015

KSZ084-090530-
MORTON KS-
1148 PM CDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 1230 AM
CDT...

AT 1147 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF STONINGTON...OR 11 MILES WEST OF RICHFIELD...MOVING
EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROLLA AND RICHFIELD.

LAT...LON 3738 10204 3738 10159 3706 10162 3717 10204
TIME...MOT...LOC 0447Z 288DEG 29KT 3730 10198

GERARD

The radar

The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Grant

When
July 9, 12:00 AM CST to 6:00 AM CST
Where
Grant County, 6.31 mi S of Stano Station
Reported by
Public
Coordinates
37.480, -101.480

Rainfall of 5.30 was observed.

Flood, Grant

When
July 9, 5:33 AM CST to 11:33 AM CST
Where
Grant County, 6.24 mi S of Ulysses to 6.28 mi S of Ulysses
Cause
Heavy Rain
Reported by
Public
Coordinates
37.490, -101.360

Fields were reported to be flooded and some of the runoff went across highway 25.

Hail, Stevens

When
July 9, 8:00 PM CST
Where
Stevens County, 1.65 mi E of Feterita
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -101.450

Hail, Stevens

When
July 9, 8:18 PM CST
Where
Stevens County, 2.31 mi WNW of Hugoton Muni Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.180, -101.410

Winds gusted to 40 MPH as the hail fell.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597523, 597520, 597521, 597522.